Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 300, NWS Indianapolis, IN

August 21, 2011Decatur County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 21, 2011, 4:14 PM EDT for Decatur County, Rush County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 4:14 PM EDT (20:14 UTC)
Expired
Aug 21, 2011, 4:39 PM EDT
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KIND 212014
SVRIND
INC031-139-212100-
/O.NEW.KIND.SV.W.0300.110821T2014Z-110821T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DECATUR COUNTY IN CENTRAL INDIANA...
  SOUTHEASTERN RUSH COUNTY IN CENTRAL INDIANA...

* UNTIL 500 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF GREENSBURG...OR 15 MILES NORTHWEST OF BATESVILLE...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKSBURG AROUND 420 PM EDT...
  LAKE SANTEE AND NEWPOINT AROUND 425 PM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 128 AND 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3937 8559 3954 8551 3949 8529 3927 8529
TIME...MOT...LOC 2014Z 292DEG 34KT 3942 8543
WIND...HAIL 60MPH 1.00IN

$$

50
2 follow-up statements
271 
WWUS53 KIND 212026
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EDT SUN AUG 21 2011

INC031-139-212100-
/O.CON.KIND.SV.W.0300.000000T0000Z-110821T2100Z/
DECATUR-RUSH-
426 PM EDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DECATUR AND SOUTHEASTERN RUSH COUNTIES UNTIL 500 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF OLDENBURG...OR 8 MILES NORTHWEST OF BATESVILLE...MOVING
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3935 8551 3950 8540 3949 8529 3927 8529
TIME...MOT...LOC 2026Z 292DEG 34KT 3938 8529
WIND...HAIL 60MPH 1.00IN

$$

50
093 
WWUS53 KIND 212039
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EDT SUN AUG 21 2011

INC031-139-212049-
/O.CAN.KIND.SV.W.0300.000000T0000Z-110821T2100Z/
DECATUR-RUSH-
439 PM EDT SUN AUG 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RUSH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3935 8551 3950 8540 3949 8529 3927 8529
TIME...MOT...LOC 2039Z 292DEG 34KT 3933 8514

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:31 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 21, 3:31 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 PM EDT SUN AUG 21 2011

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...A COLD FRONT SLOWLY SINKING THROUGH CENTRAL INDIANA SHOULD CLEAR THE
AREA BY TONIGHT AND TAKE THUNDERSTORM CHANCES WITH IT AS HIGH
PRESSURE BUILDS IN BEHIND IT FOR THE BEGINNING OF THE WORK WEEK.
ANOTHER UPPER TROUGH WILL ARRIVE FOR MID WEEK AND BRING MORE
THUNDERSTORM CHANCES FOLLOWED BY HIGH PRESSURE TO END THE WEEK.

&&

.NEAR TERM /THIS AFTERNOON THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL FORECAST AREA AT 19Z
WILL CONTINUE TO SINK SOUTH WITH THE COLD FRONT AND SHOULD CLEAR OUT
OF THE SOUTHERN COUNTIES BY 0Z. CLOUD COVER SHOULD CLEAR OUT BEHIND
THE FRONT LATER TONIGHT AS WELL. WITH DRY ADVECTION DO NOT EXPECT
WIDESPREAD FOG TO BE AN ISSUE BUT THIS MAY NEED TO BE REEVALUATED
TONIGHT IF THE DRY ADVECTION LAGS TOO FAR BEHIND THE FRONT. WITH
COLD ADVECTION GOING ON...FOR TEMPERATURES USED A CONSENSUS FOR LOWS
IN THE MID 50S TO LOW 60S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
FORECAST FOCUS IS ON TEMPERATURES EARLY AND POPS LATE. MODELS ARE IN
GOOD AGREEMENT AND WILL GENERALLY USE A CONSENSUS APPROACH. HIGH
PRESSURE WILL DOMINATE MONDAY INTO TUESDAY KEEPING DRY WEATHER IN
THE FORECAST. HIGH TEMPERATURES MONDAY WILL ONLY CLIMB INTO THE
UPPER 70S TO LOW 80S WITH COLD ADVECTION AT 850 MB DRIVING THE 850
TEMPERATURES DOWN TO AROUND 11-13C. BY LATE MONDAY NIGHT WARM
ADVECTION STARTS AT 850 BUT WITH MOSTLY CLEAR SKIES FOR EARLY ON IN
THE NIGHT STILL EXPECT TEMPERATURES TO FALL SIMILAR TO TONIGHT WITH
MID 50S TO LOW 60S EXPECTED. WARM ADVECTION GOING IN EARNEST ON
TUESDAY SHOULD DRIVE HIGHS BACK UP IN THE MIDDLE TO UPPER 80S.
MODELS ARE SHOWING THE ARRIVAL OF A SHORTWAVE AROUND THE UPPER RIDGE
BETWEEN TUESDAY EVENING AND TUESDAY NIGHT SO WILL INTRODUCE A SLIGHT
CHANCE IN THE NORTHWEST EARLY TUESDAY EVENING BUT RESERVE HIGH
CHANCES FOR TUESDAY NIGHT WITH THE HIGHEST POPS IN THE NORTH CLOSEST
TO THE UPPER FORCING. WEDNESDAY A COLD FRONT WILL APPROACH BUT WITH
GOOD WARM ADVECTION AHEAD OF IT. WENT WARMER THAN CONSENSUS BASED ON
850 TEMPERATURES WARMING TO 20-23C AND KEPT THUNDERSTORM CHANCES IN
THE FORECAST SINCE INSTABILITY SHOULD BE SUFFICIENT FOR DEVELOPMENT
WITH THE WARM HUMID FLOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
OVERALL PATTERN IN THE EXTENDED FORECAST REMAINS BASICALLY THE
SAME. AN UPPER TROUGH WILL SLOWLY CROSS THE REGION THRU MID
WEEK...FOLLOWED BY A COLD FRONT WED NIGHT. THERE WILL BE CHANCES
OF THUNDERSTORMS TO START OF THE PERIOD (WED NIGHT) HOWEVER THE
REST OF THE WEEK LOOKS DRY AS A RIDGE BUILDS IN AND REMAINS OVER
THE REGION...MEANWHILE TROPICAL STORM IRENE IS PROJECTED TO MOVE N
/NE-WARD ALONG THE SOUTHEAST COAST. TEMPERATURES LOOK NEAR
CLIMO/SEASONAL WITH HIGHS IN THE MIDDLE-UPPER 80S AND LOWS IN THE
60S.

&&

.AVIATION /DISCUSSION FOR THE 211800Z KIND TAF UPDATE/...

JUST UPDATED KIND TO ADD A 1 HR TEMPO GROUP FOR WEAK LINE OF
SHOWERS APPROACHING FROM THE NW. PREV DISC FOLLOWS.

ANALYSIS AS OF 1230 PM THIS AFTERNOON SHOWS A WEAK DIFFUSE COLD
FRONT ORIENTED SW TO NE ACROSS CENTRAL INDIANA. THIS BOUNDARY WILL
CONTINUE TO SLOWLY SINK SOUTHEASTWARD OVER THE NEXT FEW HOURS AND
THUS SHUTTING OFF ANY PRECIP/TSTM CHANCES. ACTUALLY FEEL CONFIDENT
ENOUGH TO LEAVE ANY MENTION OF SHOWERS OF THUNDERSTORMS OUT TAFS
FOR THE BEGINNING OF HE PERIOD.

OTHERWISE...FOR THE REST OF TODAY DIUNAL CU WILL DISSIPATE WITH
SUNSET AND SOME FOG IS POSSIBLE AGAIN EARLY MONDAY
MORNING...MAINLY AT KBMG...KLAF AND KHUF TAFS...BUT WITH LOWER
DEWPOINTS IT SHOULD NOT BE QUITE AS EXTENSIVE AS PAST FEW NIGHTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....SMF
AVIATION...SMF
Hazardous weather outlook, Aug 21, 1:59 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
159 PM EDT SUN AUG 21 2011

INZ021-028>031-038-221800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-TIPTON-
159 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE TOWARDS THE MIDDLE OF THE
WEEK...FROM LATE TUESDAY THROUGH THURSDAY. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ035>037-039>049-051>057-060>065-067>072-221800-
FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-MADISON-DELAWARE-RANDOLPH-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
159 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THE EVENING. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE TOWARDS THE MIDDLE OF THE
WEEK...FROM LATE TUESDAY THROUGH THURSDAY. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Special weather statement, Aug 21, 4:07 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EDT SUN AUG 21 2011

INZ057-065-212045-
DECATUR-RUSH-
407 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN DECATUR AND SOUTHERN
RUSH COUNTIES UNTIL 445 PM EDT...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF RUSHVILLE...OR 13 MILES
EAST OF SHELBYVILLE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
CLARKSBURG AROUND 420 PM EDT...
LAKE SANTEE AROUND 425 PM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3941 8563 3954 8563 3967 8557 3957 8529
      3930 8530
TIME...MOT...LOC 2007Z 292DEG 32KT 3947 8550

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:07 PM EDTSpecial Weather StatementINDRush38 min
Aug 21, 5:14 PM EDTSpecial Weather StatementINDBartholomew46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.